Health care workers advise students to get the second shot

Sam Hager

Assistant News Editor

shager@unca.edu

Photo by Sam Hager
Samantha Desotelle prepares for her booster shot of the Pfizer vaccine.

Now that vaccinations have rolled out for much of the student body at UNC Asheville, medical professionals and students alike warn of the potential side effects associated with the Pfizer BioNTech booster shot.

Elizabeth Lord became eligible for the Pfizer vaccine through her job as a medical laboratory technician at Duke University Health Systems. According to her, the symptoms she experienced weren’t quite as devastating as others.

“I would say I had symptoms. You know, the mild stuff, pain in the arm. For me, it felt like somebody had punched my arm with a wasp. I was not comfortable for 24 hours. The following day I had a bit of muscle aches, a bit of lethargy, which was alleviated with Ibuprofen,” Lord said.

People who receive the Pfizer vaccine report varying degrees of uncomfortability in the day following their booster shot.

Kegan Hayes, an associate within the lab support services at Genova Diagnostics, has been working with COVID-19 samples for weeks. This allowed him to receive the vaccine earlier than others. According to him, while the first shot left him sore, the second did him in.

“The first shot, no side effects. I felt perfectly fine, just a little soreness in my arm. The second one is the real kicker. Same as the first one, soreness in the arm for the first day, flu-like symptoms the day after–probably 12-14 hours after the initial dose. I had a killer headache, like a splitting headache, and after that subsided I had a lot of pain in my kidneys and I don’t know if that’s a common side effect,” he said.

Hayes said he was warned by coworkers about the potential side effects of the booster shot before he went in. Many of them scheduled to have the next day off in preparation for the ensuing struggle.

“Some of my coworkers had to leave early. I didn’t come in at all that day,” he said.

Samantha Desotelle, a direct support professional at First Resource Center, said she was surprised by just how small the needle was.

“I don’t know, that needle is way too small for any functioning chip known to mankind to actually work,” she said moments after receiving the Pfizer booster shot.

According to her, besides the immediate sting of the shot, the worst of her symptoms were a sore arm and a mild cough. A small price to pay for freedom, in her eyes.

“I’m really looking forward to not being afraid to meet strangers in public settings,” she said. “I was just thinking about going to concerts again, just doing things outside of the house that aren’t work related.”

Jennie Liu, an occupational therapist at CarePartners Rehabilitation Hospital, reported mild, short-term symptoms as well.

“The next morning it was sort of a low-level, buzzy headache,” she said. “Around 1:00 p.m., I permitted myself to get in bed and stay in bed for like, the next 20 hours.”

Liu said the reports of a rushed operation under the Trump administration to create and disperse the vaccine, initially concerned her. However, upon hearing from Dr. Fauci that the vaccine was safe, she signed up to be administered the Pfizer vaccine. She decided the benefits of the vaccine would outweigh the potential harmful side effects of COVID-19.

“I just think it’s a better risk to take,” Liu said.

The unprecedented technology behind the mRNA-based vaccine from Pfizer BioNTech may concern students, according to Lord. However, the potential risks and short-term side effects associated with the vaccine shouldn’t prohibit any student from signing up as soon as they can.

“If you’re concerned about the Pfizer because it’s a new technology, don’t get the Pfizer. Get the Johnson & Johnson, get the Moderna. Those are normal, everyday vaccines that have been around since they’ve had vaccines. Nothing is 100 percent, nothing in this life is 100 percent. But, you have to weigh your checks and balances here, you’ve got to say ‘COVID-19 or vaccine,’” the 30-year medical worker said.

According to Lord, none of the issues reported lasted longer than 36 hours for her or her coworkers. Also, it’s commonplace for people to experience side effects from other vaccines as well.

“I don’t think we’re paying attention to the fact that other vaccines have effects too. The flu vaccine has effects, the tetanus shot has effects, people have reactions and it doesn’t matter what vaccine you got. It’s not 100 percent free of an immune response. As I say to people, ‘I’d rather have that than the COVID-19, thank you very much,’” Lord said.

Before you go in for your shot, Hayes said there are steps to take to ensure a smooth recovery if a student does experience any of the side effects from the Pfizer shot.

“Definitely plan to get your vaccine the day before you’re going to have a nice easy day or you’re going to have it off. You’re not going to want to do anything after the shot. Treat it like you’re going to get the cold or a stomach bug. Take it easy, kick it back, you’re fighting the good fight,” Hayes said.

Leave a Reply

Your email address will not be published. Required fields are marked *